February 25, 2015
1 min read
Save

FDA approves Avycaz for cIAIs, cUTIs in adults

You've successfully added to your alerts. You will receive an email when new content is published.

Click Here to Manage Email Alerts

We were unable to process your request. Please try again later. If you continue to have this issue please contact customerservice@slackinc.com.

The FDA today approved the antibiotic Avycaz for the treatment of adults with complicated intra-abdominal infections, to be used in combination with metronidazole, according to a press release. The drug also has been approved to treat complicated urinary tract infections, including kidney infections.

“The FDA is committed to making therapies available to treat patients with unmet medical need,” Edward Cox, MD, MPH, director of the Office of Antimicrobial Products in the FDA’s Center for Drug Evaluation and Research, said in the release. “It is important that the use of Avycaz be reserved to situations when there are limited or no alternative antibacterial drugs for treating a patient’s infection.”

Ed Cox 

Edward Cox

According to the FDA, Avycaz (ceftazidime-avibactam, Forest Pharmaceuticals) is the fifth antibacterial product designated as a qualified infectious disease product (QIDP), which gives the drug priority review and its manufacturer 5 additional years of market exclusivity. QIDP designation is only given to drugs developed to treat serious or life-threatening conditions.

The FDA based its decision in part on safety and efficacy data on ceftazidime, one of the two drugs contained in Avycaz, for the treatment of complicated intra-abdominal infections (cIAIs) and complicated urinary tract infections (cUTIs). Data on the second drug contained in the formulation, avibactam, was from in vitro studies and animal models.

Avycaz was evaluated in two phase 2 trials, one each in cIAI and cUTI. According to the FDA, both trials were not designed with any formal hypotheses for inferential testing against active comparators.

Common adverse events included vomiting, nausea, constipation and anxiety.

“Health care professionals should inform their patients of these risks and also advise that decreased efficacy, seizures and other neurologic events were seen in patients with poor kidney function (renal impairment),” the FDA said. “Serious skin reactions and anaphylaxis may occur in patients with penicillin allergies.”